Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Goodland, KS

May 12, 2004Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 12, 2004, 9:46 PM CDT for Logan County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 9:46 PM CDT (02:46 UTC)
Expired
May 12, 2004, 10:15 PM CDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Logan County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 6:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
2.2
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WUUS53 KGLD 130246
SVRGLD
KSC109-130315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1015 PM CDT

* AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL LOGAN COUNTY...OR ABOUT 12 MILES SOUTHWEST OF OAKLEY...
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN LOGAN COUNTY AT 1000 PM CDT

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3905 10112 3888 10102 3884 10082 3912 10081

MCGUIRE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM CDT, 6 hours 31 minutes earlier.

Area forecast discussion, May 12, 3:15 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT WED MAY 12 2004

.DISCUSSION...THE MAIN FORECASTING CHALLENGES IS THE POSITION AND
ENDING TIME OF PRECIPITATION TONIGHT AND TOMORROW. ANOTHER CONCERN
IS THE WIND TOMORROW MORNING...WITH THE HIGH PRESSURE MOVING INTO
THE AREA.

TONIGHT...THE MAIN FOCUS IS ON THE RAIN SHIELD THAT WILL DEVELOP
WITH THE SURFACE LOW MOVING ACROSS THE PAN HANDLE OF TEXAS AND OKLAHOMA.
THE BEST LOCATION TO RECEIVE RAIN APPEARS TO BE IN SOUTHWEST
NEBRASKA. ETA...GFS AND UKMET HAVE PRECIPITATION MOVING ACROSS THE
REGION WITH THE HEAVIEST AMOUNTS BEING LONG THE KANSAS AND NEBRASKA
BORDER. ETA 310K ISOTROPIC HAS GREAT UPGLIDE...WITH RELATIVE
HUMIDITIES REACHING 97%-99% ACROSS THE NORTHERN PART OF THE CWA.
ISOTROPIC LIFT DROPS OFF QUICKLY AROUND 12Z. WINDS WILL CONTINUE TO
BE BREEZY...WITH THE PRESSURE GRADIENT DEVELOPING BETWEEN THE HIGH
PRESSURE MOVING OUT OF MONTANA AND THE LOW PRESSURE SYSTEM.

THURSDAY/THURSDAY NIGHT...THE WIND IS THE MAIN CONCERN DURING THE
EARLY MORNING HOURS FOR THE EASTERN PART OF THE CWA. COLD AIR WILL
SLIDE IN WITH THE HIGH PRESSURE CAUSING A NICE PRESSURE GRADIENT
AGAINST THE LOW IN SOUTHEAST KANSAS. THE COLD AIR MOVING IN FROM
CANADA WILL CAUSE OUR TEMPERATURE TO BE MUCH COOLER...LOOKING AT
HIGHS IN THE MID TO UPPER 40S. PRECIPITATION WILL END AS THE LOW
MOVES OFF TO THE EAST NORTHEAST DURING THE DAY. THERE IS A SLIGHT
CHANCE OF PRECIPITATION FORMING ALONG THE FRONT RANGE MOVING INTO MY
EASTERN COLORADO COUNTIES.  HIGH PRESSURE WILL CONTINUE TO BUILD
OVER THE AREA...WHICH WILL BRING CLEARING SKIES AND ANOTHER COOL
NIGHT.

FRIDAY/FRIDAY NIGHT...THE UPPER LEVELS WILL BECOME ZONAL...WITH HIGH
PRESSURE DOMINATING THE REGION AT THE SURFACE. ALL OF THE MODELS ARE
SHOWING A NICE WARMING TREND ON FRIDAY...AS TEMPERATURES CLIMB BACK
TO THE MID 60S. THE HIGH PRESSURE WILL KEEP THE WINDS OUT OF THE
SOUTHWEST. LOW TEMPERATURES ON FRIDAY NIGHT WILL BE MILD...BEING
AROUND 10 TO 15 DEGREES WARMER THAN THURSDAY NIGHT.

IN THE EXTENDED PERIOD DAYS 4 THROUGH 7 (SATURDAY THROUGH
WEDNESDAY)...UPPER FLOW BECOMES MORE ZONAL LATE WEEKEND INTO THE
MIDDLE OF NEXT WEEK WITH MEAGER DYNAMICS AND MOISTURE AVAILABLE.
WILL KEEP THE EXTENDED FORECAST PERIOD DRY WITH PARTLY CLOUDY SKIES.
LATEST GFS AND ECMWF MODEL RUNS SHOW A TROUGH PASSING TO OUR NORTH
ON TUESDAY BUT WITH NO GULF OF MEXICO MOISTURE RETURN. WILL KEEP
HIGH TEMPERATURES MONDAY THROUGH WEDNESDAY IN THE MIDDLE 70S TO
AROUND 80 WHILE OVERNIGHT LOW TEMPERATURES WILL BE IN THE 40S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

SMITH/LAMMERS
Hazardous weather outlook, May 12, 11:55 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT WED MAY 12 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS
EASTERN COLORADO AND NORTHWEST KANSAS. SOME OF THESE STORMS MAY
BECOME SEVERE DURING THE EARLY EVENING. THE MAIN THREAT WILL BE NEAR
AND SOUTH OF HIGHWAY 40 FROM CHEYENNE WELLS TO RUSSELL SPRINGS TO
GOVE. WIND PROFILES WILL BE VERY FAVORABLE FOR SUPERCELL
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO
BE SOME RISK OF TORNADOES FOR A BREIF TIME THIS EVENING. THE LIMITING
FACTORS ARE MARGINAL INSTABILITY AND RELATIVELY HIGH CLOUD BASES. IF
STORMS CAN SURVIVE THROUGH LATE EVENING...THEY WILL ENCOUNTER
CONDITIONS SLIGHTLY MORE FAVORABLE FOR TORNADOES...ESPECIALLY FROM
GREELEY COUNTY TO GOVE COUNTY IN
KANSAS. THE SEVERE THREAT WILL DIMINISH AFTER 10 PM MDT (11 PM CDT).
ELSEWHERE...STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING AND SMALL
HAIL NEAR AND NORTH OF INTERSTATE 70 OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON...BUT NO
SEVERE WEATHER IS EXPECTED. DANGEROUS CLOUD TO GROUND LIGHTNING WILL
BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER 2
PM MDT (3 PM CDT).

BURKE

In the hours before

Local storm report, May 12, 8:29 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             WILD HORSE              38.82N 103.00W
05/12/2004  0.75 INCH        CHEYENNE           CO   TRAINED SPOTTER

            GROUND COVERED 1 INCH DEEP

&&

JOHNSON
Local storm report, May 12, 8:35 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             10 S SHARON SPRINGS     38.75N 101.75W
05/12/2004  1.75 INCH        WALLACE            KS   PUBLIC

&&

JOHNSON
Local storm report, May 12, 8:42 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          10 SE KIT CARSON        38.66N 102.66W
05/12/2004                   CHEYENNE           CO   PUBLIC

            WINDMILL DESTROYED AND TREES FLATTENED

&&

JOHNSON
Local storm report, May 12, 8:43 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             SHARON SPRINGS          38.89N 101.75W
05/12/2004  1.00 INCH        WALLACE            KS   TRAINED SPOTTER

&&

JOHNSON
Local storm report, May 12, 8:52 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             14 SW CHEYENNE WELLS    38.68N 102.53W
05/12/2004  1.00 INCH        CHEYENNE           CO   PUBLIC

&&

JOHNSON
Local storm report, May 12, 9:15 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             9 W RUSSELL SPRINGS     38.91N 101.34W
05/12/2004  1.00 INCH        LOGAN              KS   PUBLIC

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:56 PM CDTSevere Thunderstorm WarningGLDWallace64 min
May 12, 8:51 PM CDTSevere Thunderstorm WarningGLDLogan54 min
May 12, 9:53 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan67 min
May 12, 10:54 PM CDTSevere Thunderstorm WarningGLDGraham66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.